zbMATH — the first resource for mathematics

Nonlinear stability of circular vortex patches. (English) Zbl 0584.76062
This remarkable paper proves that the stationary solution of the two- dimensional homogeneous incompressible Euler equations consisting of a circular vortex patch is Lyapunov stable, global in time, in the \(L^ 1\)-norm on the vorticities. It is shown that a nearly circular vortex patch must evolve in such a way that the area of the region of deviation from circularity is uniformly bounded, globally in time. This paper naturally fits into the programs of establishing a priori stability estimates pioneered by V. I. Arnold [Sov. Math., Dokl. 6, 773–777 (1965); translation from Dokl. Akad. Nauk SSSR 162, 975–978 (1965; Zbl 0141.43901)] and extensively developed recently by D. Holm, J. Marsden, the reviewer and A. Weinstein [Phys. Lett., A 98, 15–21 (1983)]. This method relies heavily on the Poisson geometry of the underlying phase space, and in particular on the kinematic conserved quantities, called Casimirs. This method does not work directly in the present case due to difficulties arising in the analytical description of the coadjoint orbit formed by vortex patches. The paper retains the spirit of this method but combines it with very careful estimates on the second variation of the energy to get the stated result in a large disk enclosing the given vortex patch.
Reviewer: T.Ratiu

76E30 Nonlinear effects in hydrodynamic stability
76B47 Vortex flows for incompressible inviscid fluids
Full Text: DOI
[1] Arnold, V. I.: Conditions for nonlinear stability of stationary plane curvilinear flows of an ideal fluid. Sov. Math. Dokl.6, 773-777 (1965) · Zbl 0141.43901
[2] Arnold, V. I.: On an a priori estimate in the theory of hydrodynamical stability. Am. Math. Soc. Transl.79, 267-269 (1969). · Zbl 0191.56303
[3] Benjamin, T. B.: The alliance of practical and analytic insights into the nonlinear problems of fluid mechanics. In: Applications of methods of functional analysis to problems of mechanics. Lecture Notes in Mathematics. No.503, pp. 8-29. Berlin-Heidelberg-New York: Springer 1976
[4] Calderon, A. P., Zygmund, A.: On the existene of certain singular integrals. Acta. Math.88, 85-139 (1952) · Zbl 0047.10201 · doi:10.1007/BF02392130
[5] Deem, G. S., Zabusky, N. J.: Vortex waves: Stationary ?V-states?, interactions, recurrence, and breaking. Phys. Rev. Lett.40, 859-62 (1978) · doi:10.1103/PhysRevLett.40.859
[6] Ebin, E., Marsden, J.: Groups of diffeomorphisms and the motion of an imcompressible fluid. Ann. Math.92, 102-163 (1970) · Zbl 0211.57401 · doi:10.2307/1970699
[7] Holm, D., Marsden, J., Ratiu, T., Weinstein, A.: Nonlinear stability conditions and a priori estimates for barotropic hydrodynamics. Phys. Lett.98A, 15-21 (1983)
[8] Love, A. E. H.: On the stability of certain vortex motions. Proc. Roy. Soc. Lon. 18-42 (1893) · JFM 25.1467.02
[9] Thomson, Sir W. (Lord Kelvin): On the vibrations of a columnar vortex. Phil. Mag.5, 155 (1880) · JFM 12.0698.01
[10] Lamb, H.: Hydrodynamics, New York: Dover Publications, 1945
[11] Marchioro, C., Pulvirenti, M.: Euler equation for singular initial data and vortex theory. Commun. Math. Phys.91, 563-572 (1983) · Zbl 0529.76023 · doi:10.1007/BF01206023
[12] Marsden, J., Weinstein, A.: Coadjoint orbits, vortices, and Clebsch variables for incompressible fluids. Physics D7, 305-323 (1983) · Zbl 0576.58008 · doi:10.1016/0167-2789(83)90134-3
[13] McKee, T. G.: Existence and Structure on non-circular stationary vortices. Thesis, Brown University 1981
[14] Morrey, C. B.: Multiple integrals in the calculus of variations. Berlin-Heidelberg-New York: Springer 1966 · Zbl 0142.38701
[15] Morrison, P. J.: Poisson brackets for fluids and plasmas, AIP Conference Proceedings,88, Tabor, M., Treve, Y. M. (eds.) New York: American Institute of Physics, 1981 · Zbl 0588.76004
[16] Turkington, B.: On steady vortex flow in two dimensions. I. Comm.P.D.E. (1983) · Zbl 0523.76015
[17] Yudovich, V. I.: Non-stationary flow of an ideal incompressible liquid. Zy. Vych. Mat.3, No. 6, 1032-1066 (1963)
[18] Wolibner, W.: Un théorème sur l’existence due mouvement plan d’un fluid parfait homogene, incompressible, pendant un temsp infiniment longue. Math-Zeit.37, 698-726 (1933) · Zbl 0008.06901 · doi:10.1007/BF01474610
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.